Back to Journals » Drug Design, Development and Therapy » Volume 8

Scleral melt following Retisert intravitreal fluocinolone implant

Authors Georgalas I, Koutsandrea C, Papaconstantinou D, Mpouritis D, Petrou P

Received 22 April 2014

Accepted for publication 8 May 2014

Published 28 November 2014 Volume 2014:8 Pages 2373—2375

DOI https://doi.org/10.2147/DDDT.S66634

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Ilias Georgalas,1 Chrysanthi Koutsandrea,1 Dimitrios Papaconstantinou,1 Dimitrios Mpouritis,1 Petros Petrou1,2

1Ophthalmology Department, University of Athens, Athens, Greece; 2Moorfields Eye Hospital, London, UK

Abstract: Intravitreal fluocinolone acetonide implant (Retisert) has a high potency, a low solubility, and a very short duration of action in the systemic circulation, enabling the steroid pellet to be small and reducing the risk of systemic side effects. Scleral melt has not been reported as a possible complication of Retisert implant. The authors describe the occurrence of scleral melt 18 months after the implantation of fluocinolone acetonide implant in a 42-year-old Caucasian woman. To the authors’ knowledge, this is the first report of this possible complication.

Keywords: Retisert, scleral melt, complication, surgical management

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]